1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

metformin. can't do it anymore

Discussion in 'Metformin/Biguanides' started by whompa73, Oct 11, 2013.

  1. dog-man

    dog-man Type 2 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    23
    I was also told by my diabetic nurse that 4 x metformin (500mg) is the absolute max.
    You can take other medication that does a similar job alongside metformin though.
     
  2. ExChocoholic

    ExChocoholic Type 2 · Well-Known Member

    Messages:
    242
    Likes Received:
    130
    Trophy Points:
    83
    Hate to be a downer, but my experiences with SR are not much better. Actually came on here because I too have had it with Metformin - been on it a few years and it seems to have got worse over time. Not to say SR won't work for you.
     
  3. ExChocoholic

    ExChocoholic Type 2 · Well-Known Member

    Messages:
    242
    Likes Received:
    130
    Trophy Points:
    83
    Denise, I will give the wheat free option but I have W grandchildren with coeliac disease and know the difficulties wheat free presents - on top of sugar and free and low carbs - what on earth does one eat. I gave up the evil weed to find my sugars have soared. How troublesome this all.is becoming
     
    #83 ExChocoholic, Dec 14, 2015 at 12:27 AM
    Last edited by a moderator: Dec 14, 2015
  4. Johnr.

    Johnr. Type 2 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    23
    I suffered from wind and one Dr if any think could be done and she smiled and said there was nothing she could do and I was to hope my wind was not to loud and she just smiled.
     
    • Like Like x 2
  5. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,616
    Likes Received:
    12,627
    Trophy Points:
    198
    I suffer from the wind too and blame the Metformin as never had that problem before....can be embarasing at times laughs
     
  6. Dusk71

    Dusk71 · Well-Known Member

    Messages:
    104
    Likes Received:
    271
    Trophy Points:
    83
    I suffered terribly with this, then discovered how eating 'good bacteria' foods can help. Then changed this to a bacteria tablet from Holland and Barrett (Acidophilus ) ... This stopped most wind and completely got rid of the nasty smell !!!
     
  7. Britannia

    Britannia Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    I am so fed up with the vomiting & diarrhoea Metformin gives me & I am on the SR one. My doctor gave me Metroclopramide for vomiting but it makes me very tired. I have just put on half a stone & am really down & depressed
     
  8. Angel_Bear

    Angel_Bear Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I get terrible wind which is very embarrassing & offensive. I'm in a wheelchair,& palliative is it really worth it. my GP looking into alternative.
     
  9. PNJB

    PNJB Type 2 · Well-Known Member

    Messages:
    130
    Likes Received:
    206
    Trophy Points:
    83
    I had similar tummy issues when I started taking Metformin, such that I dreaded going out of the house. because of the bloated feeling and the flatulence . I discussed this with my Pharmacist who recommended taking Charcoal Tablets (sold in tubs of 100 @£3 61p. Instant success. Once I regained confidence my tummy was under control, I now only take them as and when required. Hope this helps you too, as taking your Metformin is important.
     
    • Agree Agree x 1
  10. Shaydollar811

    Shaydollar811 Type 2 · Well-Known Member

    Messages:
    75
    Likes Received:
    70
    Trophy Points:
    38
    I had the same thing happen to me but I was home it gives me a headache and mild diarrhea u are not alone
     
  11. Dougie22

    Dougie22 Type 2 · Well-Known Member

    Messages:
    316
    Likes Received:
    235
    Trophy Points:
    83
    Many thanks for posting @whompa73. We need this information to be out there, whether embarrassing or not. I've been on Metformin for some time now (2000mg per day). Although it does sometimes give me extremely windy diarrhoea, especially mid morning, the bigger problem is that this in turn gives me the irresistible urge to pee. So, although I have never dirtied myself ( yet), I have had small pee accidents, usually when driving on motorways etc. .Well, yesterday we went for a drive which turned out to be longer than expected due to roadworks and diversions. There was just nowhere to stop and about 5 minutes from our destination ( a small seaside town), I wet myself quite badly. Got to the toilet and had the diarrhoea and more pee but my trousers were very obviously wet. I've never been so embarrassed. Found a shop selling pants and got a pair of ( new looking) joggers at a charity shop and got changed within about 10 minutes. Just as well I was in a town where nobody knows me! Wife a bit shocked but remarkably calm and helpful. I need to get my carbs back under control, ask the doctor about slow release,( I'm already dropping to 1000 mg a day), and put a spare set of clothes in the car. I too thought twice about posting this but who else can we talk to but fellow sufferers. All the best.
     
    • Like Like x 6
    #91 Dougie22, Jul 28, 2016 at 10:58 AM
    Last edited by a moderator: Jul 28, 2016
  12. PNJB

    PNJB Type 2 · Well-Known Member

    Messages:
    130
    Likes Received:
    206
    Trophy Points:
    83
    Having read your post I am most saddened for you. It makes me aware how lucky I am on Metformin, Gliclazide, Sitagliptin and a medley of others, without complaint apart from a short spell of flatulence (cured with charcoal tablets) and increasing weight gain (being successfully tackled with a low carb diet) Your GP will be be well aware of the distress you feel, and I am certain will be sympathetic in modifying either the dosage or product he has prescribed. Good luck in your quest.
     
  13. PNJB

    PNJB Type 2 · Well-Known Member

    Messages:
    130
    Likes Received:
    206
    Trophy Points:
    83
    As another sufferer of the "pee" urge Dougie, my GP prescribed me Tamulosin 400g daily, and I have lost that "going to pee myself" urge and I can now plan journeys with comfortable confidence.. Hope this is of value to you.
     
    • Informative Informative x 1
    #93 PNJB, Jul 28, 2016 at 12:37 PM
    Last edited by a moderator: Jul 28, 2016
  14. Bevz45

    Bevz45 Type 2 · Member

    Messages:
    11
    Likes Received:
    8
    Trophy Points:
    23
    I had the same side effects and my doctor put me on slow release metformin which seems to have worked but I still get the effects if I eat things I shouldn't.
     
  15. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,215
    Likes Received:
    12,468
    Trophy Points:
    298
    Please report side effects for meds on the MHRA website yellow card scheme.... Its the only way to educate NICE, GPs, Drug Companies of real side effects to real people not just trials and mice!!
     
  16. Yetiandy

    Yetiandy Type 2 · Member

    Messages:
    14
    Likes Received:
    18
    Trophy Points:
    43
    I'm On SR Metformin, 2 x 500mg 2x per day, Gliclazide 60mg and Bydureon 1 x per week, I never suffered with stomach problems, however I have been diagnosed with fissures in my stomach and oesophagus could this be linked?
     
  17. Chrissie2016

    Chrissie2016 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21

    I had the same trouble and the doctor put me on a slow release Metformin and that cured the problem. I just take it at night now and not three times a day.
     
  18. AnnJohnston

    AnnJohnston Type 1 · Well-Known Member

    Messages:
    73
    Likes Received:
    38
    Trophy Points:
    58
    Oh that's awful. You don't have to put up with it though, definately speak to your diabetic team. Thankfully I didn't have this side effect but I was very sick with it but they swapped me to slow release version which is much better on your tummy. Gliclaside might also be an option but it's got it's own set of side effects. It's finding the ones you can live with.
     
    • Like Like x 2
  19. juliep1

    juliep1 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I had IBS when I started on Metformin and it does not help.If I know I am going out I don't take my morning dosage.I have to take anti diarreha tablets too often for my liking but having read your posts I will be asking to try the SR
     
  20. JUNE56

    JUNE56 Type 2 · Member

    Messages:
    19
    Likes Received:
    21
    Trophy Points:
    43
    I have just switched to modified release metformin. However I can only tolerate one tablet a day. If I take more I feel ill and tired, but not on the scale of you. Hope your GP gets things sorted for you. Xx
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook